In a Letter to Editor (Pediatrics 1989;83(suppl):639-640) the following letter was misprinted and it is repeated here.
CHEST PAIN IN AN ADOLESCENT: THINK OF COCAINE!
We appreciate Dr. Schwartz' thoughtful comments about our article. Our failure to mention cocaine abuse in the discussion of chest pain was an oversight. previously, I reported the case of an adolescent who presented to our Emergency Department with acute, severe chest pain from cocaine abuse. This teenager presented long after completion of our study of 407 children with chest pain, even after our manuscript was first drafted. We were surprised by his presentation, and by the fact that no others like him had presented during our one year study period. I think it is unlikely that we missed any cocaine abusers in our group of patients with "idiopathic" chest pain. As noted previously, cocaine can cause tachycardia, pneumothorax, hypertension, and coronary artery spasm with myocardial infarction. Thus, those with subsequent chest pain will undoubtedly have acute, severe chest pain and physiologic changes. These children would have been evaluated in our Emergency Department with electrocardiograms and further studies.
I agree that a drug history and toxicologic screening for cocaine abuse should be obtained for all adolescents with severe chest pain of sudden onset. This should even be considered for some younger children as drug abuse has become more widespread in our society. However, I do not think a drug screen is indicated for all children with idiopathic chest pain, especially if their pain is chronic and the physical findings are normal.
- Copyright © 1989 by the American Academy of Pediatrics